Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 10, NWS Rapid City, SD

May 23, 2021Custer County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 23, 2021, 3:53 PM MDT for Custer County, South Dakota. It was in force for 37 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2021, 3:53 PM MDT (21:53 UTC)
Expired
May 23, 2021, 4:30 PM MDT
In force
37 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Custer County, SD

The radar

The Rapid City radar (KUDX), 74 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:55 PM MDTTORNADO4 N Pringle, SDNUMEROUS TREES SNAPPED AND UPROOTED. RATING EF1. PATH LENGTH 6.5 MILES. PATH WIDTH 20 YARDS.
May 23, 4:00 PM MDTTSTM WND DMG5 N Pringle, SDOVER 100 TREES DOWN
May 23, 4:00 PM MDTTSTM WND GST 60Pringle, SD
May 23, 4:00 PM MDTTORNADO5 N Pringle, SDBASED ON PICTURES, THE TREE DAMAGE APPEARS TO BE CAUSED BY A TORNADO.
May 23, 4:02 PM MDTHAIL 1.251 Ssw Custer, SD
May 23, 4:04 PM MDTTORNADO2 Ne Custer, SDNUMEROUS TREES SNAPPED AND UPROOTED. RATING EF1. PATH LENGTH 5.4 MILES.
May 23, 4:05 PM MDTTSTM WND GST 682 Ssw Custer, SD
May 23, 4:08 PM MDTHAIL 0.751 Ene Custer, SD
May 23, 4:10 PM MDTTSTM WND DMG4 Ne Custer, SDTREES DOWN ON ROCKY ROAD
May 23, 4:10 PM MDTTSTM WND DMG5 Ene Custer, SDMULTIPLE TREES DOWN. DELAYED REPORT. TIME ESTIMATED FROM RADAR.
May 23, 4:30 PM MDTTSTM WND DMGHermosa, SDTWO TREES DOWN. DELAYED REPORT. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:50 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WUUS53 KUNR 232153
SVRUNR
SDC033-232230-
/O.NEW.KUNR.SV.W.0010.210523T2153Z-210523T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
353 PM MDT Sun May 23 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Central Custer County in southwestern South Dakota...

* Until 430 PM MDT.

* At 353 PM MDT, a severe thunderstorm was located over Pringle, or 9
  miles south of Custer, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Blue Bell around 400 PM MDT.
  Legion Lake, Mount Coolidge, Stockade Lake and Buffalo Corrals 
  around 405 PM MDT.
  State Game Lodge, Black Hills Playhouse and Center Lake around 410 
  PM MDT.

Other locations in the path of this severe thunderstorm include
Hermosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for southwestern
and west central South Dakota.

&&

LAT...LON 4363 10377 4386 10357 4386 10295 4347 10357
TIME...MOT...LOC 2153Z 227DEG 50KT 4363 10360 

HAIL...1.00IN
WIND...60MPH
 
$$

Carstens
2 follow-up statements
565 
WWUS53 KUNR 232205
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
405 PM MDT Sun May 23 2021

SDC033-232230-
/O.CON.KUNR.SV.W.0010.000000T0000Z-210523T2230Z/
Custer SD-
405 PM MDT Sun May 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL CUSTER COUNTY...

At 404 PM MDT, severe thunderstorms were located along a line
extending from near Custer to near Blue Bell to Wind Cave National
Park, moving northeast at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

These severe storms will be near...
  Legion Lake, Custer State Park, Sylvan Lake and State Game Lodge 
  around 410 PM MDT.

Other locations in the path of these severe thunderstorms include
Black Hills Playhouse, Center Lake and Hermosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for southwestern
and west central South Dakota.

&&

LAT...LON 4371 10370 4386 10357 4386 10295 4351 10351
TIME...MOT...LOC 2204Z 216DEG 46KT 4378 10363 4372 10352 4357 10345 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Carstens
743 
WWUS53 KUNR 232215
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
415 PM MDT Sun May 23 2021

SDC033-232230-
/O.CON.KUNR.SV.W.0010.000000T0000Z-210523T2230Z/
Custer SD-
415 PM MDT Sun May 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR CENTRAL CUSTER COUNTY...

At 415 PM MDT, severe thunderstorms were located along a line
extending from Horse Thief Lake to Custer State Park to 3 miles east
of Buffalo Corrals, moving northeast at 60 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
  Hermosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for southwestern
and west central South Dakota.

&&

LAT...LON 4386 10357 4386 10295 4356 10345 4378 10364
TIME...MOT...LOC 2215Z 227DEG 50KT 4388 10348 4382 10337 4367 10330 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Carstens

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:11 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 23, 2:11 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
211 PM MDT Sun May 23 2021

.DISCUSSION...(This Evening Through Sunday)
Issued at 123 PM MDT Sun May 23 2021

20Z analysis shows a surface low near the Bighorns in
northeastern Wyoming with another low pressure center over
northeastern Colorado. A surface trough/warm front extends
northeastward from that low into western South Dakota, currently
extending roughly from Custer to Rapid City to Faith. Extensive
low stratus and cooler temperatures remain in place to the
northwest of the front in South Dakota, with much warmer
temperatures and greater surface based instability to the
southeast of the front. Expect to see the front push a little
farther to the northwest this afternoon.

Upper low over southwestern Montana will swing a shortwave trough
across the region, increasing synoptic scale lift and coverage of
showers and thunderstorms during the rest of the afternoon and
evening. SBCAPE has risen to 1000-2000J/KG in the warm sector to
the south of the front and 0-6km bulk shear has increased to
40-60kts. Low LCL heights and SRH values in the range of
200-300m2/s2 exist along and to the north of the front,
particularly in northwestern South Dakota. Convective mode may
later transition from discrete storms with large hail and possible
tornadoes to a squall line/bow echo complex with the potential
for significant damaging winds and large hail.

Monday will be windy and drier with 30kt west/southwest boundary
layer flow. High temperatures will be mainly in the 70s.

Rest of week looks like typical late May weather. Showers/storms
possible mid-week and then next weekend as a couple of
disturbances move along the US/Canadian border.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1110 AM MDT Sun May 23 2021

MVFR/IFR/LIFR conditions in low clouds/fog are expected to improve
early this afternoon. Then a round of showers/storms will develop
across northeastern WY and much of western SD. This activity will
evolve into a line of strong to severe storms, with damaging
winds, large hail, and tornadoes possible. MVFR conditions will be
possible in showers/storms. Behind the storms, conditions will
improve to VFR overnight. Southwesterly winds will become breezy
Monday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Pojorlie
Hazardous weather outlook, May 23, 9:26 AM MDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
926 AM MDT Sun May 23 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
926 AM MDT Sun May 23 2021 /1026 AM CDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Numerous to widespread strong to severe thunderstorms are
expected this afternoon and evening. Storms will develop over
northeastern WY and western SD in the early afternoon, then shift
northward and eastward through the afternoon and evening. Damaging
straight-line winds, large hail, and tornadoes will all be
possible, especially over western SD. Storms will move into
central SD late this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return on Wednesday, but widespread
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Monitor NOAA Weather Radio for the latest information, forecasts,
and warnings.

In the hours before

Special weather statement, May 23, 1:40 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
140 PM MDT Sun May 23 2021

SDZ027-029-041-074-232015-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-
140 PM MDT Sun May 23 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTH CENTRAL
FALL RIVER COUNTIES...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Cascade Falls, or 9 miles south of Hot Springs,
moving north at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hot Springs, southern Wind Cave National Park, Cottonwood Springs
Dam, Cascade Falls, Maverick Junction, Cold Brook Reservoir and
Angostura Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4321 10343 4321 10362 4359 10364 4360 10329
TIME...MOT...LOC 1940Z 181DEG 36KT 4330 10350

Eagan
Special weather statement, May 23, 2:00 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
200 PM MDT Sun May 23 2021

SDZ026-028-029-074-232030-
Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD-
Rapid City SD-
200 PM MDT Sun May 23 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTH CENTRAL
PENNINGTON COUNTIES...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Custer State Park, or 11 miles east of Custer, moving north
at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southwestern Rapid City, Keystone, Hisega, Hayward, Rockerville,
Mount Rushmore National Memorial, Keystone Wye, Bear Country, Hart
Ranch, Legion Lake, State Game Lodge, Center Lake, Custer State Park,
Black Gap, Reptile Gardens, Black Hills Playhouse and Sheridan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for southwestern
and west central South Dakota.

LAT...LON 4371 10348 4407 10346 4401 10311 4400 10310
      4368 10333
TIME...MOT...LOC 1959Z 190DEG 37KT 4376 10337

Eagan
Special weather statement, May 23, 2:02 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Rapid City SD
202 PM MDT Sun May 23 2021

SDZ013-031-073-232030-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Northern Meade Co Plains SD-
202 PM MDT Sun May 23 2021

...STRONG THUNDERSTORM OVER SOUTHEASTERN MEADE AND NORTHEASTERN
PENNINGTON COUNTIES...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Creighton, or 37 miles northwest of Philip, moving
north at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plainview and Marcus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM MDT for west central
South Dakota.

LAT...LON 4430 10218 4431 10236 4471 10241 4470 10204
TIME...MOT...LOC 2001Z 179DEG 41KT 4438 10226

Eagan
Special weather statement, May 23, 2:16 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
216 PM MDT Sun May 23 2021

SDZ026-031-073-232045-
Pennington Co Plains SD-Southern Meade Co Plains SD-Rapid City SD-
216 PM MDT Sun May 23 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Box Elder, or 9 miles east of Rapid City, moving
north at 45 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Eastern Rapid Valley, Ellsworth Air Force Base, Box Elder, Hereford
and Rapid City Airport.

This includes Interstate 90 in South Dakota between Mile Markers 63
and 71.

A Tornado Watch remains in effect until 900 PM MDT for west central
South Dakota.

LAT...LON 4414 10314 4415 10312 4417 10314 4440 10319
      4440 10287 4401 10301 4401 10311
TIME...MOT...LOC 2016Z 179DEG 39KT 4409 10304

Eagan
Special weather statement, May 23, 3:34 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
334 PM MDT Sun May 23 2021

SDZ027-029-041-074-232200-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-
334 PM MDT Sun May 23 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTHWESTERN
FALL RIVER COUNTIES...

At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Edgemont, moving northeast at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hot Springs, Edgemont, Argyle, Wind Cave National Park, Cottonwood
Springs Dam, Cascade Falls, Maverick Junction, Cold Brook Reservoir
and Angostura Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Angostura Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

A Tornado Watch remains in effect until 900 PM MDT for southwestern
South Dakota.

LAT...LON 4325 10381 4343 10396 4365 10345 4328 10326
TIME...MOT...LOC 2134Z 240DEG 41KT 4339 10379

Carstens

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:20 AM MDTSpecial Weather StatementUNROglala Lakota40 min
May 23, 4:57 AM MDTSpecial Weather StatementUNRMeade33 min
May 23, 5:23 AM MDTSpecial Weather StatementUNRJackson37 min
May 23, 1:40 PM MDTSpecial Weather StatementUNRFall River35 min
May 23, 2:00 PM MDTSpecial Weather StatementUNRCuster30 min
May 23, 2:02 PM MDTSpecial Weather StatementUNRMeade28 min
May 23, 2:16 PM MDTSpecial Weather StatementUNRPennington29 min
May 23, 2:45 PM MDTTornado WarningUNRMeade30 min
May 23, 3:13 PM MDTTornado WarningUNRMeade, Perkins47 min
May 23, 3:34 PM MDTSpecial Weather StatementUNRFall River26 min
May 23, 3:58 PM MDTTornado WarningUNRPerkins47 min
May 23, 3:59 PM MDTTornado WarningUNRCuster31 min
May 23, 4:14 PM MDTTornado WarningUNRCuster, Pennington13 min
May 23, 4:26 PM MDTSevere Thunderstorm WarningUNRCuster, Lawrence, Meade, Pennington49 min
May 23, 4:26 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Pennington33 min
May 23, 5:04 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Pennington30 min
May 23, 5:35 PM MDTSpecial Weather StatementUNRPerkins40 min
May 23, 5:53 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Pennington, Ziebach67 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.